Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Treated for h pylori. Having abdominal pain, loss of appetite and nausea. Taking pantoprazole. Thoughts?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 436 Questions

I was treated for h pylori about 4 months ago. Several months after it was eradicated i noticed a small pain in my abdomen again so i went back and retested which came back negative. The doctor had prescribed to me pantoprazole to help with some gastritis beforehand. Well after the visit i though that i should start taking it. It has since been a month. My joints were hurting and my body just did not feel right. I had constant burping, farting, loss of appetite and nausea. Loss of appetite and nausea have been the last week roughly. After looking online a little i noticed that people have reactions to ppi. So 2 days ago i stopped taking it. And i feel alot better. What is left though is a complete loss of appetite. Is this normal? How long would it take for a ppi to work its way through my system? I feel bloated. If my nausea is attributed to ppis then how long till i could expect to regain that desire to eat and feel better. I should say that i do still have some pain right below my sternum. i also have undigested food in stools. thank u. i just wanna feel better. i am also negative to celiac diseasecat
Posted Thu, 28 Mar 2013 in Digestion and Bowels
Answered by Dr. Abhijit Deshmukh 1 hour later

Thanks for the query.

It looks like you are suffering form dyspepsia.

The symptoms you are describing are less likely due to proton pump inhibitors - as the side effects are rare and minimal. But since you started feeling better after stopping them one cannot completely negate it.

You can take a prokinetic like domperidone or levosulpiride for few days along with ranitidine (similar action to ppi) which are available over the counter at most countries along with life style modification like regular eating habits, adequate water intake. You can ask your primary care doctor if it is not available over the counter at your location.

Proton pump inhibitor take around 4 days for complete effect to go.

Avoiding sleeping 2 hrs after meals and de stressing yourself.

If you still do not feel better then worthwhile getting yourself evaluated with basic blood investigations and an endoscopy before we decide on starting a definitive treatment.

Hope this answers your query. Let me know if you need clarifications.

Wish you a speedy recovery.
Above answer was peer-reviewed by
Follow-up: Treated for h pylori. Having abdominal pain, loss of appetite and nausea. Taking pantoprazole. Thoughts? 11 hours later
thank you for your response sir. it has been about 2 weeks where i have felt that i could not eat as much and would be full easy. The last almost week my appetite has really completly gone and i have felt bloated. Would a dypsesia attack last that long? I have really only been taking those ppis for about a month. If i was getting those symtoms from a ppi reaction would they show up right away or several weeks after?
So if I take a delayed proton pump inhibitor (protonix) today then for the next 4 days that pill would continue to do its job cutting back on a id correct?
Answered by Dr. Abhijit Deshmukh 10 hours later

Dyspepsia attacks can go from days to years; some even suffer from it life long too. You can try adding a prokinetic like domperidone to it and see if your bloat reduces and appetite improves.

Well it is not well documented as to which side effect of ppi will show up when after starting medications.

Though the effect of ppi may last for few days it will continue to wean off with time and will not be the same as days go on so it is recommended to take it on daily basis to maintain an adequate effect

Hope I have answered your query.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor